Arkansas, 2010

Flash Flood and Hail in Arkansas, August 15, 2010

August 15, 2010 · NWS LZK · 8 events in 5 counties and zones

A cold front moved into Arkansas on the 14th, triggering scattered thunderstorms. A few of the storms became severe in western and southern parts of the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front moved into Arkansas on the 14th, triggering scattered thunderstorms. A few of the storms became severe in western and southern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 15, 2:55 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 15, 2:55 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT SUN AUG 15 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
A COLD FRONT WAS PUSHING INTO CENTRAL ARKANSAS FROM THE NORTH
LATE THIS AFTERNOON. SLIGHTLY COOLER/DRIER AIR FOLLOWED THE
FRONT...WITH DEWPOINTS IN THE 60S TOWARD THE MISSOURI BORDER AND
HEAT INDEX VALUES FAILING TO REACH 100 DEGREES. A HEAT ADVISORY
WAS CANCELLED IN THE NORTH EARLIER TODAY.

FARTHER SOUTH...OPPRESSIVE CONDITIONS CONTINUED...WITH A HEAT
ADVISORY IN MOST AREAS THROUGH THIS EVENING. THE ADVISORY REMAINS
POSTED IN SOUTHERN SECTIONS OF THE STATE ON MONDAY AS THE FRONT
STALLS NEAR THE LOUISIANA BORDER.

AS FAR AS PRECIPITATION...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT THROUGH THIS EVENING...
MAINLY IN CENTRAL AND SOUTHERN ARKANSAS. A SEVERE STORM OR
TWO CANNOT BE RULED OUT GIVEN A VERY UNSTABLE AIRMASS CREATED
BY EXCESSIVE HEAT/HUMIDITY.

ANY PRECIPITATION WILL BE CONFINED TO THE SOUTHWEST ON MONDAY...
WITH DRY CONDITIONS IN MOST AREAS.

LOOKING AHEAD...THE FRONT WILL WOBBLE THROUGH THE REGION
TUESDAY/WEDNESDAY. TEMPERATURES WILL BE CLOSER TO SEASONAL...
BUT WILL PROBABLY STAY A LITTLE ABOVE NORMAL. MINIMAL CHANCES
FOR RAIN ARE IN THE FORECAST...BUT THAT COULD CHANGE LATE
IN THE NEAR TERM OR EARLY IN THE LONG TERM DUE TO ACTIVITY
IN THE TROPICS.

THE FEATURE TO WATCH WILL BE THE REMNANTS OF TROPICAL
DEPRESSION FIVE...WHICH IS EXPECTED TO HEAD BACK INTO THE
GULF OF MEXICO. THE SYSTEM MAY ACTUALLY STRENGTHEN...AND
COULD BECOME TROPICAL STORM DANIELLE. THERE IS SOME
UNCERTAINTY AS TO WHERE THE SYSTEM WILL MAKE LANDFALL...BUT
THERE ARE SIGNS IT MAY START IMPACTING SOUTHERN ARKANSAS BY
LATE WEDNESDAY.
&&

.LONG TERM...THURSDAY THROUGH SUNDAY
FOCUS FOR THE EXTENDED FORECAST CONTINUES TO BE THE REMNANTS OF
TROPICAL DEPRESSION FIVE. MODEL TRENDS THE PAST 24 HOURS HAVE BEEN A
WESTWARD ADJUSTMENT IN THE TRACK...RE-CURVING THE SYSTEM NORTHWARD
FROM THE LA COAST INTO SRN ARKANSAS. WHETHER THE FINAL PATH IS INTO
THE ARKLATEX REGION...OR ALONG THE AR/MS BORDER REMAINS TO BE SEEN.
AGAIN...HOWEVER...THE TREND HAS BEEN TOWARD THE ARKLATEX AREA AS IS
SUPPORTED BY RECENT RUNS OF THE GFS AND TO SOME EXTENT THE NEWEST
EURO.

TRENDED POP DISTRIBUTIONS TOWARDS THE 12Z GFS SOLUTION...THAT BEING
GRADUALLY INCREASING POPS IN SRN AR FROM EAST TO WEST THU THROUGH
FRI MORNING...THEN BRINGING HIGHER POPS INTO NRN AR DURING THE DAY
FRI AS THE SYSTEM MOVES NORTH. ONLY WENT AS HIGH AS CHANCE POPS
THOUGH DUE TO REMAINING UNCERTAINTIES. LIKEWISE...WITH TEMPERATURES
I ONLY DROPPED THOSE INTO THE 90-92 DEGREE RANGE FOR THURSDAY AND
FRIDAY. TEMPS WILL HAVE TO BE DECREASED...AND POPS
INCREASED...SIGNIFICANTLY ON THU AND FRI IF THESE MODEL TRENDS
CONTINUE AND A PATH THROUGH ARKANSAS BECOMES LIKELY. FOR
INSTANCE...A BLEND OF 12Z GFS/ECMWF GIVES HIGHS IN THE MID 80S FOR
FRI WHERE AS THE CURRENT FORECAST REFLECTS LOW 90S.

A FRONT APPROACHING THE REGION ON SATURDAY WILL ABSORB THE REMNANTS
OF TD 5 AND WILL PULL IT OFF TO THE NE. GIVEN THE UNCERTAINTY WITH
THU AND FRI IT IS HARD TO SAY WHAT WILL OCCUR OVER THE WEEKEND.
HOWEVER THERE WILL LIKELY BE A BOUNDARY IN THE EASTERN PART OF THE
STATE SATURDAY FOR SHOWERS AND TSTMS THERE...WITH DECREASING CHANCES
FOR THUNDER ON SUNDAY AS THE BOUNDARY WASHES OUT AND MOVES EAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  93  71  93 /  20  10  10  10
CAMDEN AR         76  99  76  98 /  30  30  10  10
HARRISON AR       68  91  66  91 /  20  10  10  10
HOT SPRINGS AR    76  97  75  97 /  30  30  10  10
LITTLE ROCK   AR  76  96  74  96 /  30  20  10  10
MONTICELLO AR     76  99  76  98 /  30  20  10  10
MOUNT IDA AR      76  97  74  97 /  30  30  10  10
MOUNTAIN HOME AR  68  91  66  91 /  20  10  10  10
NEWPORT AR        74  94  71  94 /  20  10  10  10
PINE BLUFF AR     76  98  75  97 /  30  20  10  10
RUSSELLVILLE AR   75  94  72  95 /  20  20  10  10
SEARCY AR         75  95  73  95 /  30  20  10  10
STUTTGART AR      76  97  75  96 /  30  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLEBURNE-CONWAY-
FAULKNER-GARLAND-INDEPENDENCE-JACKSON-JOHNSON-LOGAN-LONOKE-
MONROE-MONTGOMERY-PERRY-POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-
SHARP-VAN BUREN-WHITE-WOODRUFF-YELL.

HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR ARKANSAS-BRADLEY-CALHOUN-
CLARK-CLEVELAND-DALLAS-DESHA-DREW-GRANT-HOT SPRING-JEFFERSON-
LINCOLN-OUACHITA-PIKE.

&&

SHORT TERM...46 / LONG TERM...64
Hazardous weather outlook, Aug 15, 4:00 AM CST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK.
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN AUG 15 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-161000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT...
HOT CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON HOURS.  AFTERNOON
HEAT INDEX VALUES WILL GENERALLY RANGE FROM 105 TO 110.

A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE STATE TODAY.  THIS
BOUNDARY WILL FOCUS SCATTERED THUNDERSTORM DEVELOPMENT.  THE
STRONGEST STORMS ARE EXPECTED FROM MID AFTERNOON TO EARLY EVENING.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
HOT CONDITIONS WILL CONTINUE ACROSS SOUTHERN ARKANSAS ON
MONDAY...WITH HEAT INDEX VALUES REACHING 105 OR HIGHER.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED TODAY...MAINLY BETWEEN 2
PM AND 8 PM.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

55

In the hours before

Special weather statement, Aug 15, 3:11 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 PM CDT SUN AUG 15 2010

ARZ038-039-041-042-152140-
GARLAND-MONTGOMERY-PERRY-YELL-
411 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR GARLAND...MONTGOMERY...PERRY AND
YELL COUNTIES UNTIL 440 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONYX...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE MOUNT TABOR.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

LAT...LON 3478 9309 3460 9326 3481 9350 3494 9335
TIME...MOT...LOC 2110Z 314DEG 4KT 3481 9335

56
Special weather statement, Aug 15, 3:27 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
427 PM CDT SUN AUG 15 2010

ARZ037-040-152155-
POLK-SCOTT-
427 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND SCOTT COUNTIES UNTIL 455
PM CDT...

AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR QUEEN WILHELMINA STATE PARK...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE ACORN...MENA...LAKE MENA...POLK
COUNTY FAIRGROUNDS...EAGLETON AND NUNLEY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3467 9404 3448 9418 3463 9445 3473 9433
TIME...MOT...LOC 2127Z 302DEG 6KT 3466 9429

56
Special weather statement, Aug 15, 4:05 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CDT SUN AUG 15 2010

ARZ037-038-041-042-152235-
GARLAND-MONTGOMERY-SCOTT-YELL-
505 PM CDT SUN AUG 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR GARLAND...MONTGOMERY...SCOTT AND
YELL COUNTIES UNTIL 535 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MUDDY CREEK WMA...MOVING SOUTHEAST AT 10
MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE SIMS...CHULA...STORY...WASHITA
AND MAULDIN.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

LAT...LON 3478 9333 3447 9347 3468 9389 3485 9376
TIME...MOT...LOC 2205Z 301DEG 7KT 3474 9366

62

The radar

The Western Arkansas radar (KSRX), 91 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 15, 4:24 PM CST
Where
Montgomery County, 2 mi NNE of Sims
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.697, -93.666

Several trees were blown down.

Thunderstorm Wind, Garland

When
August 15, 4:41 PM CST
Where
Garland County, 1.04 mi SSE of Bear to 1.61 mi SW of Royal
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.516, -93.264

Trees and power lines were blown down, with some of them blocking roads. Some outbuildings had tin peeled off their roofs. An empty 53-foot trailer had its roof peeled off and was blown over. A billboard was blown down.

Hail, Garland

When
August 15, 4:41 PM CST
Where
Garland County, 1.04 mi SSE of Bear to 1.61 mi SW of Royal
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.516, -93.263

Thunderstorm Wind, Scott

When
August 15, 5:15 PM CST
Where
Scott County, Harvey
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.850, -93.780

A large tree was blown down.

Thunderstorm Wind, Polk

When
August 15, 5:20 PM CST
Where
Polk County, 1.26 mi WNW of Rich Mtn
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.686, -94.371

Multiple trees were blown down at Queen Wilhelmina State Park.

Flash Flood, Polk

When
August 15, 5:30 PM CST to 6:30 PM CST
Where
Polk County, 2.03 mi NNW of Acorn to 1.36 mi NNW of Acorn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.657, -94.234

Street flooding occurred on U.S. Highway 270.

Thunderstorm Wind, Ouachita

When
August 15, 8:12 PM CST
Where
Ouachita County, 3.64 mi SSE of Lester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.600, -92.900

A tree was blown down on Arkansas Highway 24.

Thunderstorm Wind, Ouachita

When
August 15, 8:35 PM CST
Where
Ouachita County, 0.96 mi WNW of Camden
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.586, -92.845

A tree was blown down in Camden.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241518, 241521, 241528, 241522, 241523, 241527, 241524, 241525.